Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 147, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 30, 2005, 9:58 PM CST for Marion County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2005, 9:58 PM CST (03:58 UTC)
- Expired
- Mar 30, 2005, 10:45 PM CST
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 9:50 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 310359 SVRBMX ALC093-310445- /O.NEW.KBMX.SV.W.0147.050331T0358Z-050331T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 958 PM CST WED MAR 30 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHWEST ALABAMA THIS INCLUDES THE CITY OF HAMILTON * UNTIL 1045 PM CST * AT 954 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR WESTON...OR ABOUT NEAR HAMILTON...AND MOVING NORTHEAST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HACKLEBURG. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3421 8816 3407 8804 3420 8766 3431 8784 $$ KSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:30 PM CST, 6 hours 28 minutes earlier.
Area forecast discussion, Mar 30, 3:30 PM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 330 PM CST WED MAR 30 2005 .DISCUSSION... SHORT WAVE TROUGH OVER THE MIDWEST STATES WILL LIFT NORTHEAST AND PUSH A WEAK FRONTAL BOUNDARY INTO NORTHWEST ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF THE FRONT LATE TONIGHT OVER WEST ALABAMA AND SPREAD EASTWARD. VORT MAX WILL PASS OVER ALABAMA ON THURSDAY AND PUSH SHOWERS AND THUNDERSTORMS INTO GEORGIA THURSDAY AFTERNOON. SHOULD BE A BREAK IN THE PRECIPITATION THURSDAY EVENING AS SURFACE LOW DEEPENS TO THE WEST OF ALABAMA. CONVECTION WILL SPREAD BACK INTO ALABAMA LATE THURSDAY NIGHT AS SURFACE LOW TRACKS NORTHEASTWARD ACROSS THE AREA. UPPER TROUGH WILL PASS EAST OF THE AREA FRIDAY NIGHT, AND COOLER AND DRIER CONDITIONS WILL RETURN IN TIME FOR THE WEEKEND. .SHORT TERM...(TONIGHT THROUGH SATURDAY) LOW LEVEL MOISTURE IS INCREASING RAPIDLY OVER THE AREA WITH DEWPOINTS CLIMBING INTO THE LOWER 60S IN SOUTHWEST ALABAMA. JACKSON 18Z UPPER AIR SOUNDING SHOWS A STRONG CAP AT 850MB WHICH IS SUPPRESSING CONVECTIVE ACTIVITY. STORM PREDICTION CENTER IS FORECASTING CAP TO ERODE LATER TONIGHT WITH STRONG TO SEVERE THUNDERSTORMS DEVELOPING OVER NORTHERN MISSISSIPPI AND SPREADING INTO WESTERN ALABAMA AFTER MIDNIGHT. FORECAST SOUNDINGS FROM THE ETA SHOW CAPE VALUES APPROACHING 1000 J/KG BY 12Z THURSDAY. WIND PROFILES ALSO INDICATE SHEAR WILL BE SUFFICIENT FOR ISOLATED SUPERCELLS. SHORT WAVE TROUGH WILL PASS EAST OF THE AREA ON THURSDAY AFTERNOON, AND CONVECTION SHOULD DECREASE AS THE AFTERNOON PROGRESSES. PW VALUES WILL DECREASE THURSDAY AFTERNOON AND EVENING AS DRY AIR ADVECTS INTO THE MID LEVELS. THE AIRMASS WILL LIKELY BE CAPPED THROUGH THURSDAY EVENING UNTIL DEEPER MOISTURE MOVES BACK INTO THE AREA AS MAIN UPPER TROUGH APPROACHES FROM THE WEST. DEEPENING SURFACE LOW WILL PROVIDE FAVORABLE CONDITIONS FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE CWA LATE THURSDAY NIGHT THROUGH EARLY AFTERNOON FRIDAY. PW VALUES APPROACH 1.5 INCHES EARLY FRIDAY MORNING, AND THERE WILL BE A THREAT OF HEAVY RAINFALL AND FLASH FLOODING. SURFACE LOW AND ASSOCIATED FRONT WILL EXIT ALABAMA FRIDAY AFTERNOON AND BRING AN END TO THE CONVECTION. GIVEN STRENGTH OF UPPER TROUGH, THERE WILL LIKELY BE SOME WRAP-AROUND MOISTURE ACROSS NORTH ALABAMA FRIDAY EVENING. CLOUDS WILL BEGIN TO DECREASE ACROSS THE AREA FROM THE SOUTHWEST STARTING LATE FRIDAY NIGHT WITH CLEARING SKIES ACROSS THE REMAINDER OF THE AREA SATURDAY MORNING. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) SURFACE HIGH WILL BUILD INTO THE AREA ON SUNDAY WITH SEASONAL TEMPERATURES EXPECTED. SURFACE RIDGE WILL MOVE EASTWARD, AND SOUTHERLY FLOW WILL RETURN MONDAY AND TUESDAY. THE NEXT SYSTEM IS EXPECTED TO APPROACH ALABAMA ON WEDNESDAY. SYSTEM LOOKS STRONG ENOUGH TO PRODUCE THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 60 74 61 69 / 60 50 50 70 ANNISTON 60 74 61 70 / 60 60 50 80 BIRMINGHAM 63 74 63 69 / 60 50 70 60 TUSCALOOSA 63 75 64 70 / 60 50 70 60 CALERA 63 75 64 71 / 60 50 70 70 AUBURN 60 77 61 74 / 50 70 50 80 MONTGOMERY 63 77 64 76 / 60 60 50 80 TROY 60 77 64 77 / 40 70 50 80 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 58/92
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:01 PM CST | Severe Thunderstorm Warning | BMX | Hale | 44 min |
| Mar 30, 9:07 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| Mar 30, 9:09 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 36 min |
| Mar 30, 9:16 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 44 min |
| Mar 30, 9:25 PM CST | Severe Thunderstorm Warning | BMX | Marion | 35 min |
| Mar 30, 9:31 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 29 min |
| Mar 30, 9:35 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 40 min |
| Mar 30, 9:43 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 47 min |
| Mar 30, 9:53 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 52 min |
| Mar 30, 10:06 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 39 min |
| Mar 30, 10:09 PM CST | Severe Thunderstorm Warning | BMX | Blount | 54 min |
| Mar 30, 10:13 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 30, 10:26 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 64 min |
| Mar 30, 10:27 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 48 min |
| Mar 30, 10:27 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 48 min |
| Mar 30, 10:45 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 15 min |
| Mar 30, 10:46 PM CST | Severe Thunderstorm Warning | BMX | Etowah | 44 min |
| Mar 30, 10:53 PM CST | Flash Flood Warning | BMX | Montgomery | 2 hr |
| Mar 30, 11:05 PM CST | Severe Thunderstorm Warning | BMX | Macon | 40 min |
| Mar 30, 11:09 PM CST | Severe Thunderstorm Warning | BMX | Perry | 36 min |
| Mar 30, 11:15 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 30 min |
| Mar 30, 11:23 PM CST | Flash Flood Warning | BMX | Elmore | 97 min |
| Mar 30, 11:38 PM CST | Severe Thunderstorm Warning | BMX | Lee | 52 min |
| Mar 30, 11:41 PM CST | Severe Thunderstorm Warning | BMX | Macon | 34 min |
| Mar 30, 11:45 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 48 min |
| Mar 30, 11:50 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 25 min |
| Mar 31, 12:12 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 21 min |
| Mar 31, 12:20 AM CST | Severe Thunderstorm Warning | BMX | Macon | 10 min |
| Mar 31, 12:26 AM CST | Severe Thunderstorm Warning | BMX | Elmore | 34 min |
| Mar 31, 12:28 AM CST | Flash Flood Warning | BMX | Lee | 2 hr |
| Mar 31, 12:28 AM CST | Severe Thunderstorm Warning | BMX | Lee | 47 min |
| Mar 31, 12:55 AM CST | Flash Flood Warning | BMX | Elmore, Montgomery | 2 hr |
| Mar 31, 1:21 AM CST | Severe Thunderstorm Warning | BMX | Macon | 24 min |
| Mar 31, 1:35 AM CST | Severe Thunderstorm Warning | BMX | Sumter | 41 min |
| Mar 31, 2:11 AM CST | Flash Flood Warning | BMX | Lee | 2 hr |
| Mar 31, 2:29 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 46 min |
| Mar 31, 3:01 AM CST | Flash Flood Warning | BMX | Elmore | 119 min |
| Mar 31, 3:08 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 52 min |
| Mar 31, 3:11 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 64 min |
| Mar 31, 4:45 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Perry | 45 min |
| Mar 31, 6:00 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.